Immediate Transfusion Reactions

ACUTE HEMOLYTIC TRANSFUSION REACTION This is a medical emergency that occurs when incompatible RBCs are transfused. Most often this is an intravascular event resulting from incompatibility in the ABO blood group system. Iable.215.-4 reviews compatibility in the ABO blood group system. An acute hemolytic reaction occurs when the incompatible transfused cells are immediately destroyed by antibodies. The overall incidence of acute hemolytic transfusion reactions is estimated at 1 in 21,000 to 1 in 250,000 units transfused, but the outcome is fatal in 1 in 100,000 transfusions.

Transfusion Reactions Images

Clinically, a transfusion reaction should be suspected when the patient complains of fever, chills, low back pain, breathlessness, or a burning sensation at the site of infusion. If the reaction progresses, the patient may develop hypotension, bleeding, respiratory failure, and acute tubular necrosis. More severe reactions occur in anesthesized or unconscious patients because of their inability to alert the staff that something is amiss. The management of a patient with a possible transfusion reaction begins with the immediate discontinuation of the transfusion. While the transfusion workup is in progress, the patient should be aggressively hydrated in order to maintain a brisk diuresis (at least 100 mL/h) for at least 24 h. Furosemide may be required to maintain the diuresis. Cardiorespiratory support may be needed. The laboratory evaluation of a possible hemolytic transfusion reaction includes the finding of hemoglobinemia (elevated plasma free hemoglobin) and hemoglobinuria. Other tests for hemolysis should be performed including haptoglobin and bilirubin. Direct and indirect Coombs test should be performed on pre- and posttransfusion blood samples. A complete blood count, creatinine, and coagulation tests will also be helpful.

A less common and less serious type of acute hemolytic transfusion reaction is extravascular hemolysis (in the spleen), usually caused by transfusion of incomplete Rh cells. These patients may be asymptomatic and only rarely have hemoglobinemia and hemoglobinuria. Laboratory studies in this situation will show a positive Coombs test, elevated level of indirect bilirubin, and a poor response to the transfusion—the hemoglobin and hematocrit do not rise as expected. This type of hemolytic reaction usually does not require any treatment.

FEBRILE NONHEMOLYTIC TRANSFUSION REACTION This reaction is estimated to occur once for every 200 units transfused. During the transfusion or within a few hours after its completion, the patient has a temperature elevation of at least 1°C and usually has chills. The usual cause of this febrile reaction is an antigen-antibody reaction involving the plasma, platelets, or white blood cells that are passively transfused to the recipient along with the RBCs. Such a reaction occurs most commonly in patients who have been multiply transfused or in multiparous women. Febrile reactions not involving hemolysis are usually mild but can be life threatening in patients with tenuous cardiopulmonary status or in those who are already critically ill. As in the acute hemolytic transfusion reaction, the first step in management is to stop the transfusion. Clinically, it is impossible to distinguish initially between a febrile nonhemolytic reaction and the more serious acute hemolytic transfusion reaction. The hemolytic transfusion must be ruled out by repeat crossmatching of the blood and repeat Coombs testing. Infections that could potentially be responsible for the fever and chills should be considered. Patients with a known history of febrile reactions to transfusions can be pretreated with acetaminophen or aspirin and meperidine can be given to treat the chills, or the patient can be given leukocyte-depleted blood components.

ALLERGIC TRANSFUSION REACTION Allergic reactions to the transfused products occur in about 1 percent of all transfusions. The reaction is thought to be due to exposure to plasma proteins. Such reactions most commonly occur in IgA-deficient patients. Typical allergic symptoms such as skin erythema, urticaria, pruritus, bronchospasm, vasomotor instability, and, rarely, anaphylaxis occur. True anaphylaxis occurs only once in 20,000 transfusions. Such reactions are rarely serious. The severity of the reaction is not dose-related—the transfusion often can be completed. When an apparent allergic transfusion reaction occurs, the infusion should be discontinued while the patient is evaluated and treated with diphenhydramine. If the patient improves with this therapy, the transfusion can be restarted. Some clinicians routinely premedicate patients who have a history of allergic transfusion reactions.

Back Pain Relief

Back Pain Relief

This informational eBook will present you with the most recent research and findings available so that you can learn more about Back Pain relief, covering as many bases as possible from A to Z.

Get My Free Ebook


Post a comment